Winter Weather, Atchison
- When
- December 8, 6:00 PM CST to December 9, 12:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
Tarkio reported 1.4 inches of snow.
A weak upper level storm system moved across Missouri, during the evening and|overnight hours of December 8th and 9th, 2011. Occasional light snow was observed|from central Missouri, north to the Iowa border.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A weak upper level storm system moved across Missouri, during the evening and|overnight hours of December 8th and 9th, 2011. Occasional light snow was observed|from central Missouri, north to the Iowa border. Accumulations of up to an inch and a|half, were noted along and north of Highway 36.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 8, 5:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 530 PM CST Thu Dec 8 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... A combination of shortwave troughs, one moving eastward across Oklahoma and a second digging southeast through Nebraska has allowed light snow to develop over the northern portions of the CWA this afternoon. Surface observations and Nebraska traffic cameras are confirming that slow top down saturation is occurring over southeast Nebraska and extreme northwestern Missouri. Precipitation produced by weak frontogenesis and PVA is currently being enhanced by modest upper dynamics provided from right entrance region of 140 knot upper jet stretching from central Nebraska into the Great Lakes region. Surface temperatures have climbed into the middle 30s in northern MO, so much of the snow that has fallen has been lost to melting or is only sticking to bridges or overpasses. Into the evening hours, expecting a slow east southeast expansion of very light snow into areas north of Highway 36 as an initial shortwave pivot across SD/NE/IA. The primary question is how far south snowfall may actually reach this evening and overnight. WV indicates a secondary shortwave in eastern Alberta sliding down the western edge of the larger central Canada upper trough. As this trough reaches ND early this evening the base of the large upr trough is projected to flatten, preventing low level moisture and precip from sinking toward the I-70 corridor at all this evening. At the same time, favorable upper jet dynamics are also forecast to shift away from the area with precipitation intensity expected to significantly diminish after midnight. Thus, will concentrate precipitation chances over the northern CWA and continue to indicate very light accumulations. For Friday, the secondary upper trough will begin to dig into Nebraska area early Friday morning. This trough may finally give enough of a southward push to the low-level moisture axis that areas along the Interstate 70 corridor may actually have the highest chance for flurries towards daybreak. For temperatures, extensive cloud cover along with reinforcing cold air advection will keep temperatures below normal in most locations. Wouldn't be surprised to see a few additional flurries develop Friday afternoon. Friday night into Saturday: A 1037 MB surface high will travel across the cwa Friday night and should push overnight low temperatures below normal. A slight warmup will begin for Saturday as warm advection commences and surface winds turn to the southwest. Dux Medium Range (Sunday through Thursday)... Good model agreement early in the period begins to degrade by the middle of next week as a significant western hemisphere pattern realignment commences. A seasonably deep negative height anomaly center off the California coast will slowly progress into the southern Rockies in response to northern stream influences; primarily a kicker wave diving southeast into the Pacific northwest. Continuity among all operational models has been poor regarding the speed and track of this system into the plains during the midweek time frame, but in general the GFS has been faster and further south along the I-40/I-44/I-70 corridor (typical bias), while the ECMWF lifts the system northeast slower in the face of stronger ridging through the Great Lakes (more typical evolution). Compounding the forecast challenge is GFS and CMC ensemble members display an extremely large spread of solutions, in some cases becoming completely out of phase by the end of the period. Thus, while forecast confidence early in the period is fair, this confidence deteriorates to well below average by the end of the period. Surface high pressure extending from the Ohio River Valley through the mid Atlantic coast will allow warming return flow to envelope the lower Missouri River valley late in the weekend through early next week. Initially, ridging along the Gulf coast will trap better moisture return well to the south, however eventually a modified boundary layer subtropical plume will become caught in the LLJ axis and transported north. Would not be surprised to see a period of drizzle/sprinkles/very light showers at some point Sunday night or Monday (most bullishly advertised by the recent ECMWF runs), but areal extent, intensity questions, and timing uncertainty do not justify very high pops at this time. And while operational models indicate very good chances for rainfall on Wednesday, the aforementioned spread in ensembles suggests conservative pops for the time being (and would expect models to continue to jump around in successive iterations). The only more highly certain aspect of this forecast package is the likelihood for average to above average temperatures through the period, with the possibility that a few periods could end up much warmer than currently forecast based on cloud cover or lack thereof. 21 && .AVIATION... For the 00Z TAFs...Focus is on the area of light snow moving into northern Missouri. Expect the bulk of this activity to stay near and north of the STJ-IRK corridor, with only very light snow and minimal impacts expected across the MCI-COU corridor. It is not out of the question that snow with IFR conditions could drop as far south as MCI around 06Z. For now, the chances of this appear low enough that only TEMPO MVFR seems warranted in the TAF. NAM and RUC forecast soundings suggest low-end MVFR or IFR cigs developing later tonight as the snow tapers off. Not 100% sold on this, but given the model consensus, will include at least low-end MVFR for now. Hawblitzel && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CST THU DEC 8 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1257 PM CST THU DEC 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL CONTINUE TO DEVELOP ACROSS NEBRASKA AND IOWA EARLY THIS AFTERNOON...SLOWLY SPREADING SOUTHWARD INTO AREAS NORTH OF HIGHWAY 36 BY THIS EVENING. THIS LIGHT BAND OF SNOW WILL THEN SHIFT TO THE SOUTH AND EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT...WITH LOCATIONS ALONG AND NORTH OF INTERSTATE 70 HAVING THE HIGHEST PROBABILITY OF EXPERIENCING VERY LIGHT SNOW BY FRIDAY MORNING. SNOW ACCUMULATIONS WILL REMAIN LIGHT...WITH AROUND AN INCH OF SNOW POSSIBLE IN AREAS ALONG AND NORTH OF HIGHWAY 36 FROM ST. JOSEPH TO KIRKSVILLE. LOWER SNOWFALL TOTALS WILL BE COMMON FURTHER SOUTH TOWARDS THE INTERSTATE 70 CORRIDOR...WITH AMOUNTS BETWEEN A DUSTING TO A HALF INCH POSSIBLE FROM KANSAS CITY TO MACON...WARRENSBURG AND SEDALIA AS SNOW MOVES THROUGH LATER THIS EVENING AND INTO EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW FLURRIES OR LIGHT SNOW SHOWERS MAY BE POSSIBLE FRIDAY...HOWEVER NO ACCUMULATION IS EXPECTED. THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THIS ACTIVITY COULD BECOME STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL 459 PM CST THU DEC 8 2011 KSZ025-102-MOZ001>008-011>017-020>025-090400- ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON- MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY- SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON- INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...ROCKPORT... MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY... PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY... OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON... MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG... KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON... LA PLATA 459 PM CST THU DEC 8 2011 ...LIGHT SNOW THIS EVENING... OCCASIONAL LIGHT SNOW WILL CONTINUE TO FALL ACROSS NORTHERN MISSOURI AND FAR NORTHEAST KANSAS THIS EVENING...GENERALLY ACROSS AREAS NEAR AND NORTH OF HIGHWAY 36. ACCUMULATIONS THROUGH 10 PM ARE EXPECTED TO BE GENERALLY A HALF INCH OR LESS...THOUGH SOME LOCATIONS IN FAR NORTHWEST MISSOURI MAY SEE UP TO AN INCH. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED SOUTH OF HIGHWAY 36. AS TEMPERATURES SLOWLY FALL BELOW FREEZING THIS EVENING...UNTREATED ROADWAYS AND SIDEWALKS MAY BECOME SLICK AND HAZARDOUS. THEREFORE TRAVELERS ARE URGED TO USE EXTRA CAUTION THIS EVENING. HAWBLITZEL
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
Tarkio reported 1.4 inches of snow.
One inch of snow was measured in Maryville.
One inch of snow was measured in Macon.
One inch of snow was measured in Moberly.
Downing reported 1.1 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353326, 353328, 353324, 353325, 353327.